Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 274, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2001, 7:45 AM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 20, 2001, 7:45 AM CDT (12:45 UTC)
- Expired
- Jul 20, 2001, 8:15 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Brookings County, SD, Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2369 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 201246 SVRFSD SDC011-077-201315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 745 AM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 815 AM CDT * AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF HETLAND...OR ABOUT 20 MILES NORTH OF MADISON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARLINGTON...SINAI AROUND 755 AM CDT VOLGA AROUND 810 AM CDT BROO&KINGS AROUND 810 AM CDT BRUCE AROUND 815 AM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4433 9738 4417 9725 4432 9668 4455 9684
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:40 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 20, 3:40 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT FRI JUL 20 2001 PRIND CURNT ACTVTY MOVG OVER WW AREA WILL GET CLOSE TO NERN CRNR OF FCST AREA MAINLY IN SWRN MN...AND WILL INCLUDE SCT TSTMS THIS MRNG FOR THAT AREA. OTRW LOOKS TOO CAPPED FOR ACTVTY TDA. INDICATIONS BY ALL MODELS OF SOME MID LVL CONVECTN ERY THIS MRNG DIDNT LOOK TOO RIGHT W/O DECNT BOUNDRY AND SO FAR NO INDICATNS...SO WILL LEAVE OUT. SAPPARNT MID LV CONVCTN EVEN SCENARIO REMINISCENT OF PAST FEW NIGHTS FRTHR CONVECTN PSBL TNGT MAINLY NRN/NERN PART OF AREA AGN...BUT NOT SURE ENUF TO TAKE OUT THAT LTL 20 PCT MENTN FRTHR S. SUN WILL BE INTRSTG...WITH AMS PRETTY WELL CAPPED...BUT WITH CDFNT COMNG INTO FCST AREA LIFT MAY BE ENUF TO TAP HUMID AIR AND INSTBLTY. CERTAINLY SUN NGT DESERVES MENTN. LTL CHANGE IN EXTNDED...LOOKS PRETTY GOOD IN GNRL...LOOKG AT AVN/MRF MAKES ME THINK WE ARE OVERDOING TSTM CHC BUT FNTL BOUNDRY MAY BE STUBBORN ABOUT GETTNG VERY FAR S. MODELS HAVE OVERDONE THAT MORE THAN ONCE THIS SUMMER. WILL MENTN AREA OF FOG IN FCST FOR THIS MRNG. GUIDNCE TEMPS N GNRLY LOOK PRETTY GOOD. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:55 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Jul 20, 8:33 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.